The safety and efficacy of glaucoma medication in the pediatric population.
ABSTRACT Topical glaucoma medications are widely used for childhood glaucoma, although little is known concerning the use of the newer glaucoma medications in this population. The majority of the references cited were extracted from PubMed. A literature review of all English language reports related to glaucoma medication in the pediatric population since 1980 was performed. Medical therapy of pediatric glaucoma contains four groups of drugs: beta-blockers (timolol and betaxolol), carbonic anhydrase inhibitors (dorzolamide), alpha2-agonists (brimonidine), and prostaglandin analogs (latanoprost). Timolol is the first choice in pediatric glaucoma. In cases with insufficient reduction of the intraocular pressure (IOP), the combination of timolol once a day and dorzolamide twice a day brings about a good control of the IOP. Both medications are effective and well tolerated. The alpha2-agonists have more and potentially serious adverse effects in children and are contraindicated for children younger than 2 years of age. Latanoprost tends to be less effective in lowering IOP in children than in adults. However, no studies are reported where latanoprost is used in monotherapy. Additional study may further delineate this drug's role in treating pediatric glaucoma. The safety profile of latanoprost in children appears excellent.
SourceAvailable from: Malgorzata Kretowska[Show abstract] [Hide abstract]
ABSTRACT: Purpose. To evaluate the endothelial cell density (ECD) and central corneal thickness (CCT) in adolescents with juvenile open-angle glaucoma (JOAG) and ocular hypertension (OH) and to investigate the influence of topical antiglaucoma medications on ECD and CCT in adolescents with JOAG. Methods. ECD and CCT were investigated in 66 eyes of 33 adolescents with JOAG. Depending on the topical treatment the eyes were classified into 4 groups: (1) topical carbonic anhydrase inhibitor, (2) prostaglandin analogs, (3) beta-blocker, and (4) CAI-beta-blocker combination. ECD and CCT were also checked in 24 adolescents with OH and in control group (33 persons). Results. ECD was significantly lower in eyes with JOAG (2639.5 cells/mm(2)) compared with ECD in eyes with OH (2924.5 cells/mm(2)) and in control group (2955.5 cells/mm(2)). CCT was 0.554 mm in eyes with JOAG, 0.55 mm in eyes with OH, and 0.544 mm in control group. ECD in patients with JOAG was 2730 cells/mm(2) (1 group), 2773.5 cells/mm(2) (2 group), 2539.5 cells/mm(2) (3 group), and 2551 cells/mm(2) (4 group). CCT was 0.556 mm in 1 group, 0.558 mm in 2 group, 0.532 mm in 3 group, and 0.544 mm in 4 group. Conclusions. Our findings indicate that JOAG and OH did not affect CCT, but JOAG has influence on ECD in adolescents. There were no significant differences between ECD and CCT of eyes treated with different kinds of antiglaucoma medications.Journal of Ophthalmology 01/2015; 2015:895428. DOI:10.1155/2015/895428 · 1.94 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: Topical ocular medications have been widely prescribed and successfully used in children for the management of different ophthalmic disorders. We present 2 infants admitted to our pediatric intensive care unit who developed altered state of consciousness, hypotonia, hypothermia, bradycardia, and apnea after instillation of ophthalmic drops. The second infant also had hypotension and broncho-obstruction. Few days before admission, both infants were diagnosed with congenital glaucoma, and topical antiglaucoma treatment was initiated. Ophthalmic drops with brimonidine and brinzolamide were prescribed to both patients, whereas the second infant also received topical timolol. After elimination of other possible causes, the diagnosis of intoxication with topical antiglaucoma medications was established. After discontinuation of eye drops and vigorous symptomatic treatment, both infants recovered without sequels. Topically applied ophthalmic drops may cause life-threatening systemic adverse effects in infants, such as central nervous system depression and cardiogenic shock. Moreover, these 2 patients illustrate the importance of careful evaluation of all topical medications and their consideration as possible causes of the derangements in critically ill infants.Pediatric emergency care 11/2013; 29(11):1207-9. DOI:10.1097/PEC.0b013e3182aa1384 · 0.92 Impact Factor
Acta ophthalmologica 12/2012; 90(s251). DOI:10.1111/j.1755-3768.2012.02415.x · 2.51 Impact Factor